Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS La Crosse, WI

September 2, 2002Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 2, 2002, 5:21 PM CDT for Clark County, Wisconsin. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 2002, 5:21 PM CDT (22:21 UTC)
Expired
Sep 2, 2002, 6:15 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clark County, WI

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:10 PM CDTHail 1Owen, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr
Sep 2, 4:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS53 KARX 022221
SVRLSE
WIC019-022315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
520 PM CDT MON SEP 2 2002

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 615 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES NORTHWEST OF OWEN...OR ABOUT 25 MILES
  WEST OF MEDFORD...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OWEN AT 545 PM CDT...
  NEAR DORCHESTER AT 600 PM CDT...
  NEAR ABBOTSFORD AT 605 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR SOUTHEAST MINNESOTA AND WESTERN WISCONSIN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

BOYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 2, 3:30 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 PM CDT MON SEP 2 2002

FOCUS IS ON THE RAIN CHANCE TONIGHT AND THEN POSSIBILITY AGAIN FOR
THURSDAY.

SURFACE ANALYSIS THIS AFTERNOON SHOWS A COLD FRONT FROM AROUND THE
KDLH AREA SOUTH TO KDSM AND INTO KANSAS. THUNDERSTORM ACTIVITY HAS
DEVELOPED AHEAD OF THE FRONT ACROSS NORTHERN WISCONSIN.

BOTH MODELS ARE IN GOOD AGREEMENT WITH THE SYSTEM FOR TONIGHT.
SHORT WAVE TROUGH WILL CONTINUE TO MOVE EAST ACROSS EXTREME SOUTHERN
CANADA. NOSE OF 100 KNOT JET WILL COMBINE WITH THE SHORT WAVE
TROUGH TO PRODUCE THE STRONGEST LIFT NORTH OF THE FORECAST AREA.
HOWEVER STILL EXPECTING AROUND 30 TO 50 UBAR/S OF LIFT AHEAD OF THE
FRONT. LAPS ANALYSIS INDICATES THE SURFACE BASED CAP IS GONE OVER
WESTERN WISCONSIN AND LESS THEN 80 J/KG IN CENTRAL WISCONSIN.
EXPECT ACTIVITY TO CONTINUE BUILDING SOUTH ALONG THE FRONT INTO THE
EVENING AND HAVE HIGHEST POPS FOR AREAS IN THE WATCH BOX. GIVEN THE
CURRENT POSITION OF THE FRONT...NOT EXPECTING ANY ACTIVITY FOR MUCH
OF NORTHEAST IOWA AND FOR PARTS OF SOUTHEAST MINNESOTA.

SURFACE HIGH PRESSURE WILL QUICKLY BUILD INTO THE AREA LATER
TONIGHT AND MONDAY. DRIER AIR WILL ACCOMPANY THE HIGH WITH LOWS IN
THE 50S THE NEXT TWO TO THREE NIGHTS.

THE HIGH WILL MOVE EAST OF THE REGION THURSDAY AS NEXT SYSTEM MOVES
INTO THE PLAINS. SOME CONCERN ABOUT THE POSSIBILITY FOR SHOWERS ON
THE BACK SIDE OF THE HIGH IN THE RETURN FLOW. BELIEVE THE AVN IS A
LITTLE TOO AGGRESSIVE WITH THE AMOUNT OF MOISTURE RETURNING THE AREA
AND IS A LITTLE TOO FAR SOUTH WITH THE LEAD SHORT WAVE TROUGH. THE
ETA EXTENSION OUT THROUGH 72 AND 84 HOURS KEEPS THE RAIN NORTHWEST
OF THE FORECAST AREA SO FOR NOW HAVE CONTINUED THE DRY FORECAST.

.LSE...NONE.

04

In the hours before

Special weather statement, Sep 2, 12:26 PM CDT, 4 hours 55 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-030200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 PM CDT MON SEP 2 2002

HAZARD - SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS.

TIMING - THIS AFTERNOON AND EVENING.

LOCATION - NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND
CENTRAL WISCONSIN.

DISCUSSION - A STRONG UPPER LEVEL DISTURBANCE...ACCOMPANIED WITH A
SURFACE COLD FRONT...WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON
AND EVENING. AHEAD OF THIS DISTURBANCE...TEMPERATURES WILL CLIMB
INTO THE 85 TO 90 DEGREE RANGE. AT THE SAME TIME...OUR SURFACE DEW
POINTS WILL REMAIN AROUND 70 DEGREES. THIS WILL PRODUCE A VERY
UNSTABLE ATMOSPHERE ACROSS THE REGION. WARM AIR ALOFT IS PREVENTING
THUNDERSTORMS FROM CURRENTLY DEVELOPING ALONG THE COLD FRONT.
HOWEVER...AS THE ATMOSPHERE COOLS ALOFT...SCATTERED THUNDERSTORMS
MAY DEVELOP ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN
1 PM AND 5 PM THIS AFTERNOON. IF THESE THUNDERSTORMS DEVELOP...SOME
MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE DAMAGING WINDS
AND LARGE HAIL.

MEANWHILE...OVER WESTERN AND CENTRAL WISCONSIN...THE ATMOSPHERE WILL
LIKELY COOL ENOUGH ALOFT FOR SCATTERED TO NUMEROUS THUNDERSTORMS TO
DEVELOP BETWEEN 3 PM AND 8 PM. SOME OF THESE THUNDERSTORMS WILL
LIKELY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT THERE THEY MAY BE ENOUGH TURNING IN THE LOW
LEVELS FOR AN ISOLATED TORNADO.

SPOTTER INFORMATION - THE LA CROSSE RADAR WILL BE DOWN THROUGH THIS
SEVERE WEATHER EVENT...SO WE WILL RELY ON NEARBY RADARS AND SPOTTER
REPORTS TO HELP US EVALUATE THE SEVERE WEATHER SITUATION. SPOTTER
ACTIVATION APPEARS LIKELY THIS AFTERNOON AND EVENING.

BOYNE
Special weather statement, Sep 2, 4:54 PM CDT, 27 minutes before
MNZ079-086-087-094-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
454 PM CDT MON SEP 2 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN MINNESOTA...
     WABASHA...DODGE...OLMSTED AND MOWER.

THIS INCLUDES THE CITIES OF...AUSTIN...DODGE CENTER...LAKE CITY...
MANTORVILLE AND ROCHESTER.

A COLD FRONT MOVING THROUGH THE AREA HAS PUSHED THE SEVERE WEATHER
THREAT TO THE EAST.  THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS
BEEN CANCELED FOR WABASHA...DODGE...OLMSTED AND MOWER COUNTIES.

KRC
Local storm report, Sep 2, 5:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
517 PM CDT MON SEP 2 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    GILMAN                    WI   WIND DAMAGE
09/02/02   TAYLOR                         TREES AND POWER POLES DOWN

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:45 AM CDTSevere Thunderstorm WarningARXBuffalo60 min
Sep 2, 4:36 PM CDTTornado WarningARXTaylor54 min
Sep 2, 5:26 PM CDTTornado WarningARXTaylor64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.